Illinois, 2020

Damaging Winds in Illinois, May 26, 2020

May 26, 2020 · NWS DVN · 8 events in 3 counties and zones

The busy weather week continued May 26th, as more fast moving storms moved north over the Midwest. These storms brought heavy rain and damaging winds to portions of Iowa and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The busy weather week continued May 26th, as more fast moving storms moved north over the Midwest. These storms brought heavy rain and damaging winds to portions of Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 1:36 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 26, 1:36 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
236 PM CDT Tue May 26 2020

.SYNOPSIS...
Issued at 235 PM CDT Tue May 26 2020

Strong low level flow from the southeast is paired with warm and
humid air over the region east of a surface low in southwest Iowa is
bringing another day of fast moving, strong to severe storms.  Shear
values are more favorable for low level rotation in the far western
CWA as well as central Iowa.  Farther east, we are very much
unstable, but less sheared, and this should result in more isolated
coverage and threats more limited to isolated downburst winds.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 235 PM CDT Tue May 26 2020

Fast moving storms today with downburst winds bring the primary
threat!

Storms today are much faster moving, and organized loosely into
spiral bands. This will result in very narrow swaths of training
through this evening, likely in eastern Iowa. CAPE values should
continue to be in the 1000 to 2000 J/KG through early evening, and
with stronger southerly flow, outflow boundaries will be less of
a player than yesterday. Tonight, coverage will both shift north
and decrease.

Tomorrow is similar, through with less strong winds aloft will bring
another day of scattered storms. This could bring severe storms
along the convergent line which will be closer to the CWA at
Wednesday. Any slower moving storms would be likely to bring heavy
rainfall amounts over 2 inches in a short period.

ERVIN

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 235 PM CDT Tue May 26 2020

The stretch of warm, unsettled weather will come to an Thursday
night as the upper trough and associated surface boundary advance
eastward. The NW flow that follows over the weekend will bring a
sharp change to dry weather and below normal temperatures, before
much warmer temperatures and chances for showers and thunderstorms
return next week.

Wednesday night through Thursday: Environment will be favorable for
scattered showers and thunderstorms, becoming more focused as the
surface trough pushes through late Thursday. The main threat will be
heavy rainfall and an increasing risk for flash flooding due to the
cumulative effect of consecutive days of at least localized heavy
rainfall. There will also be at least a low risk for damaging
winds from stronger storms. With the likelihood for more
widespread clouds, Thursday's highs will be limited to the 70s.

A northwest flow and surface high that follows will return highs to
the 70s over the weekend with overall dry weather. Rising heights
and advancing upper ridge will then bring a warming trend going into
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1234 PM CDT Tue May 26 2020

Another day of breezy south winds, and scattered to isolated
storms with gusty winds will impact our area through evening.
Overnight, storms cannot be ruled out, but coverage should
decrease to one or two per hours in the entire area. Thus, our
forecast of tempo thunder is restricted to BRL through CID/DBQ
where afternoon and early evening storms will more likely impact.
MLI could get one, but coverage may miss them to the west.

IFR conditions with a strong gust of wind are likely in any storm.
This conditions will be very brief due to the fast movement of
small storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Sheets
AVIATION...Ervin
Hazardous weather outlook, May 26, 7:15 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
815 AM CDT Tue May 26 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
815 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon and evening.
A few storms could produce damaging winds, and isolated tornadoes.
All storms will also be capable of producing heavy rainfall,
which could lead to localized flash flooding.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rounds of showers and scattered thunderstorms are expected
Wednesday through Thursday ahead of a slow moving front.
The primary threat will be heavy rain, which could cause
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, May 26, 2:23 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             2 NNE CEDAR RAPIDS      42.00N 91.66W
05/26/2020  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Special weather statement, May 26, 3:06 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT Tue May 26 2020

IAC105-262130-
Jones-
406 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JONES COUNTY UNTIL 430
PM CDT...

At 406 PM CDT, a strong thunderstorm was located near Amber, or near
Anamosa, moving northwest at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Anamosa, Monticello, Langworthy, Central Park, Jones County
Fairgrounds and Monticello Municipal Airport.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4203 9114 4202 9119 4202 9121 4219 9136
      4229 9136 4230 9126 4229 9112
TIME...MOT...LOC 2106Z 156DEG 31KT 4209 9122

Gibbs
Special weather statement, May 26, 3:41 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
441 PM CDT Tue May 26 2020

IAC055-061-105-262215-
Dubuque-Jones-Delaware-
441 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBUQUE...NORTH
CENTRAL JONES AND EASTERN DELAWARE COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, a strong thunderstorm was located near Monticello, or
13 miles northeast of Anamosa, moving north at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dyersville, Monticello, Earlville, Hopkinton, Delhi, Worthington,
Delaware, Oneida, Jones County Fairgrounds, Pictured Rocks Wildlife
Area, New Wine Park, Camp Courageous, Petersburg, Turtle Creek Park
and Monticello Municipal Airport.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4220 9103 4220 9124 4256 9146 4257 9113
TIME...MOT...LOC 2141Z 160DEG 32KT 4229 9117

Gibbs
Special weather statement, May 26, 3:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Tue May 26 2020

IAC113-262230-
Linn-
454 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 530 PM
CDT...

At 454 PM CDT, a strong thunderstorm was located over Bertram, or
near Cedar Rapids, moving north at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
Lisbon, Ely, Central City, Springville, Alburnett, Shueyville,
Bertram, Whittier, Toddville, Waubeek, Squaw Creek Park, Linn  County
Fairgrounds, Pinicon Ridge Park and Marion Airport.

This includes Interstate 380 between mile markers 14 and 38.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4222 9147 4186 9139 4186 9166 4219 9183
TIME...MOT...LOC 2154Z 162DEG 36KT 4193 9156

Gibbs
Local storm report, May 26, 3:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SOLON                   41.80N 91.49W
05/26/2020                   JOHNSON            IA   TRAINED SPOTTER

            SPOTTER ESTIMATED 50-60 MPH WINDS WHICH BLEW
            OVER A FLAG POLE CEMENTED IN THE GROUND.

&&

PS
Special weather statement, May 26, 4:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
523 PM CDT Tue May 26 2020

ILC011-073-195-262300-
Whiteside-Henry-Bureau-
523 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WHITESIDE...NORTHEASTERN
HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL 600 PM CDT...

At 523 PM CDT, a strong thunderstorm was located over Deer Grove, or
12 miles south of Rock Falls, moving north at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Walnut, Tampico,
Lyndon, Deer Grove, Emerson, Yorktown, Round Grove, New Bedford,
Thomas, Yeoward Addition, Whiteside County Airport, Galt,
Prophetstown State Recreation Area, Hamilton Corners, Como and
Whiteside County Fairgrounds.

This includes Interstate 88 between mile markers 25 and 44.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4146 8983 4179 9003 4188 8968 4174 8963
      4159 8963 4158 8958 4151 8955
TIME...MOT...LOC 2223Z 163DEG 32KT 4159 8973

Gibbs

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
May 26, 4:40 PM CST
Where
Whiteside County, Tampico
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
41.630, -89.780

Trees were uprooted and large limbs snapped off. Nearby power poles snapped off near the base.

Thunderstorm Wind, Whiteside

When
May 26, 4:42 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

Several reports of tree damage and power pole damage received from the Sterling Rock Falls area. There are numerous power outages on the north side of the city of Sterling.

Thunderstorm Wind, Whiteside

When
May 26, 4:50 PM CST
Where
Whiteside County, 1.47 mi SSE of Morrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -89.960

A large tree was topped off by high winds.

Thunderstorm Wind, Carroll

When
May 26, 5:07 PM CST
Where
Carroll County, 0.86 mi SW of Hitt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.990, -89.740

Law enforcement reported a power pole blown down.

Thunderstorm Wind, Carroll

When
May 26, 5:18 PM CST
Where
Carroll County, 3.59 mi W of Shannon
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.150, -89.800

A power pole was blown down.

Thunderstorm Wind, Stephenson

When
May 26, 5:31 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.220, -89.480

A tree was blown down.

Thunderstorm Wind, Stephenson

When
May 26, 5:48 PM CST
Where
Stephenson County, 0.51 mi W of Orangeville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -89.640

Power poles blown down near Orangeville.

Thunderstorm Wind, Stephenson

When
May 26, 5:50 PM CST
Where
Stephenson County, 2.46 mi NW of Oneco
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.500, -89.690

Outbuilding roof partially ripped off. Pictures via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892920, 892921, 892922, 892923, 892924, 892925, 892926, 892927.